Management of heparin-induced thrombocytopenia Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • PURPOSE OF REVIEW: The purpose of this review is to summarize recent findings on heparin-induced thrombocytopenia (HIT), a prothrombotic disorder caused by platelet-activating IgG targeting platelet factor 4 (PF4)/polyanion complexes. RECENT FINDINGS: HIT can explain unusual clinical events, including adrenal hemorrhages, arterial/intracardiac thrombosis, skin necrosis, anaphylactoid reactions, and disseminated intravascular coagulation. Sometimes, HIT begins/worsens after stopping heparin ('delayed-onset' HIT). Various HIT-mimicking disorders are recognized (e.g., acute disseminated intravascular coagulation/'shock liver' with limb ischemia). HIT has features of both B-cell and T-cell immune responses; uptake of PF4/heparin complexes into macrophages ('macropinocytosis') facilitates the anti-PF4/heparin immune response. Antibody-induced activation of monocytes and platelets via their FcγIIA receptors triggers an intense procoagulant response. Sometimes, HIT antibodies recognize PF4 bound to (platelet-associated) chondroitin sulfate, explaining how HIT might occur without concurrent or recent heparin (delayed-onset HIT, 'spontaneous HIT syndrome'). The molecular structure of HIT antigen(s) has been characterized, providing a rationale for future drug design to avoid HIT and improve its treatment. The poor correlation between partial thromboplastin time and plasma argatroban levels (risking subtherapeutic anticoagulation) and need for intravenous administration of argatroban have led to increasing 'off-label' treatment with fondaparinux or one of the direct oral anticoagulants. SUMMARY: Understanding the molecular mechanisms and unusual clinical features of HIT will improve its management.

publication date

  • September 2016